Heat, Delaware Beaches
- When
- August 1, 9:00 AM EST to August 3, 8:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A strong area of high pressure anchored over the East Coast and the western Atlantic, resulted in a stretch of excessive heat for the entire region to start off August 2006. The very hot air mass was accompanied by humid conditions as the dew points surged into the upper 60s and lower 70s for a time.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A strong area of high pressure anchored over the East Coast and the western Atlantic, resulted in a stretch of excessive heat for the entire region to start off August 2006. The very hot air mass was accompanied by humid conditions as the dew points surged into the upper 60s and lower 70s for a time. It could have been worse, but the dew points lowered a little bit for most areas during the afternoon hours as the sunshine dried the air mass out for a time. High temperatures topped out at 96 degrees on August 3rd at the New Castle County Airport near Wilmington. In Georgetown, the mercury climbed to the century mark on August 3rd, which set a new record for that date. The beaches did not escape the true aspect of the heat as Bethany Beach topped out at a sultry 103 degrees on August 3rd. The combination of temperatures well into the 90s and moderate to high humidity pushed heat indices into the 105 to 110 degree range across the state.Delmarva Power set a new record for electricity usage, of 4,228 megawatts at 5 PM EDT on August 2nd, which was 54 megawatts higher than the previous record set back in July 2005. Delmarva Power used an estimated 4,243 megawatts of power per hour at the peak on August 3rd (between 4 PM EDT and 5 PM EDT).The heat and humidity took its toll on two Dover, Delaware area men, who were in their mid 50s. They died on August 2nd due to the excessive heat. They were both outside when they died, and at least one of the men had some pre-existing health conditions. At least four people were treated for heat stroke in Wilmington, Delaware on August 1st. In Delaware City (New Castle County), the extreme heat contributed to the collapse of a refinery worker. Also on August 1st, Police in Wilmington rescued a child who locked himself in a car with the windows rolled up.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 8:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
945 AM EDT TUE AUG 1 2006
.UPDATE...
SMALL THUNDERSTORM CLUSTER THAT MOVED ACRS WRN PA & NY MIGHT ACT AS
A FOCUSING MECHANISM FOR TSRAS LATER TDY. AGAINST THIS THINKING ONCE
AGN IS AN EXPECTED MID LEVEL CAP. THE MORNING SOUNDINGS SHOWED A BIT
MORE OF A CAP THAN THE MDLS ARE FCSTG. SO AS A COMP WE WILL LIMIT AN
ISOLD MNTN IN OUR NRN AND WRN SUBURBS WHERE NO CAP AT ALL WAS FCSTD
AND THE WRF-NMM BROUGHT CAPES TO 4000J. MORNING SOUNDINGS SUPPORT
MAX TEMP OF AROUND 100...SO NO CHANGES THERE. USUALLY WHEN PHILLY
HITS 90F BY 10 AM ITS A GO FOR 100. CUR (1350Z) ASOS TEMP IS EITHER
89 OR 90.
JULY 15, 1995 REMAINS THE YARDSTICK TO COMPARE THIS VERY OPPRESSIVE
HEAT WAVE. SMALL CONSOLATION THAT THE WRF-NMM NEAR 80F DEWPTS OF
THIS MORNING ARE OFF BY ABOUT 5F. ON THAT DAY (7/15)...THE HIGH IN
PHILLY WAS 103F AND BECAUSE OF LOW 80 DEW POINTS...THE HEAT INDEX
REACHED 129F.
BE CAREFUL TODAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FOR PAZ054-055-061-062 FROM NOON
TUESDAY TO 8 PM WEDNESDAY.
...EXCESSIVE HEAT WATCH FOR PAZ054-055-061-062 FROM 8 PM
WEDNESDAY TO 8 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR PAZ067>071 UNTIL 8 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR PAZ060 FROM NOON TUESDAY TO 8 PM
THURSDAY.
NJ...EXCESSIVE HEAT WARNING FOR NJZ001-007-008 FROM NOON TUESDAY TO
8 PM WEDNESDAY.
...EXCESSIVE HEAT WATCH FOR NJZ001-007-008 FROM 8 PM WEDNESDAY TO
8 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR NJZ009-010-012>014-016-020>027 FROM
NOON TUESDAY TO 8 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR NJZ015-017>019 UNTIL 8 PM THURSDAY.
DE...EXCESSIVE HEAT WARNING FOR DEZ001 UNTIL 8 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR DEZ002>004 FROM NOON TUESDAY TO 8
PM THURSDAY.
MD...EXCESSIVE HEAT WARNING FOR MDZ008-012-015-019-020 FROM NOON
TUESDAY TO 8 PM THURSDAY.
MARINE...NONE.
&&
TFG
PREV AFD ******************************************************
.SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
THE HOTTEST AIRMASS I HAVE SEEN IN QUITE SOME TIME WILL BE
ANCHORED OVER THE REGION. ALTHOUGH TODAY WILL BE VERY HOT, IT WILL
BE SLIGHTLY HOTTER ON WEDNESDAY. DEWPOINTS WILL PROBABLY DROP A
COUPLE DEGREES WHENEVER THE HIGH TEMPS ARE REACHED, BUT EVEN SO, I
DONT EXPECT TO SEE ANY 60S EXCEPT MAYBE IN THE HIGHER ELEVATIONS
N. THE HEAT INDEX ACROSS THE REGION WILL GENERALLY BE 105 TO 110
TODAY AND 110 TO 115 ON WEDNESDAY.
THESE ARE DANGEROUSLY HIGH NUMBERS AND THIS HEAT CAN BE FATAL.
IT IS VERY IMPORTANT THAT EVERYONE RESPECTS THE HEAT AND EXERCISES
CAUTION, EVEN IF YOU ARE HEALTHY.
PLEASE SEE OUR PUBLIC INFORMATION STATEMENT FOR WAYS TO PROTECT
YOURSELF AND OTHERS FROM THE HEAT. THE STATEMENT ALSO HAS CLIMATE
INFORMATION INCLUDED.
WITH THE STRONG RIDGE SURFACE AND ALOFT, TSTMS ARE NOT FORECAST AS
ANY SHORT WAVES WILL STAY NORTH AND WEST OF THE FORECAST AREA.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
MAINLY STAYED ALONG WITH HPC PROGS BUT DID ADJUST A FEW AREAS
IN THE EXTENDED. THE HIGH PRESSURE WHICH HAS BEEN DOMINATING OUR
AREA OVER THE SHORT TERM WILL BREAK DOWN AND ALLOW FOR A COLD FRONT
TO MOVE THROUGH THE REGION LATE ON THURSDAY. CLOUDS MIGHT PREVENT
NORTHERN AREAS FROM REACHING EXCESSIVE HEAT WARNING CRITERIA...SO WE
HAVE KEPT THAT AREA IN THE WATCH. GREATER CONFIDENCE ABOUT EXCESSIVE
HEAT WARNING CRTIERIA BEING MET FARTHER SOUTH. MODELS IN GENERAL
OVERDO THE CLOUD COVER THE DAY OF A COLD FRONTAL PASSAGE. THE ONE
POSITIVE FOR THURSDAY IS THAT THE CORE OF THE HOTTEST AIR WILL BE
OFFSHORE. THERE IS SOME DISAGREEMENT AMONG THE MODELS AS TO WHEN
THIS FRONTAL PASSAGE WILL ACTUALLY OCCUR. HOWEVER, WHEN THE FRONT
DOES MOVE THROUGH THE TEMPERATURES SHOULD DROP BACK DOWN TO THE MID
TO UPPERS 80S, COOLER IN THE POCONOS REGION, FOR THE REST OF THE
WEEK AND INTO THE EARLY PART OF NEXT WEEK. AS FAR A PRECIPITATION
GOES IN THE EXTENDED, THERE REMAINS A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO OCCUR WITH THE COLD FRONT ON THURSDAY AND FRIDAY
AND THEN AGAIN ON SUNDAY AND MONDAY. - TFG
ALSO, WITH THE CHANGE OF AIRMASSES AND THE VERY UNSTABLE AIRMASS
IN PLACE ON THURSDAY AS THE FRONT MOVES THROUGH, ANY TSTMS THAT
FORM COULD BECOME SEVERE. SPC HAS PLACED MOST OF THE REGION INTO A
SLIGHT RISK FOR SEVERE ON THURSDAY/THU NIGHT. - RNS
&&
.AVIATION...
AREAS OF MARGINAL VFR VISIBILITIES IN FOG AND HAZE WILL START THE
MORNING OFF AGAIN. OTHERWISE, FEW TO SCATTERED CUMULUS AND SCATTERED
CIRRUS SHOULD PROVIDE VFR CONDITIONS WITH RESPECT TO SKY CONDITION.
SURFACE VISIBILITIES ARE FORECAST TO BE UNRESTRICTED BY MID MORNING,
BUT SLANT VISIBILITIES ARE AGAIN LIKELY TO BE RESTRICTED.
VISIBILITIES WILL BE LOWERED FOR A FEW OF THE USUAL SUSPECT TAF
SITES THIS EVENING, AS MODEL DEWPOINTS RISE SLIGHTLY AND
TEMPERATURES DROP A BIT.
NO SIGNIFICANT SEABREEZE IS FORECAST FOR ATLANTIC CITY (POMONA) AS
THE SYNOPTIC FLOW (WEST-NORTHWEST WINDS 15 KNOTS AT 850 HPA), MAY
VERY WELL BE ENOUGH TO OVERWHELM ANY SIGNIFICANT INLAND PENETRATION
THIS AFTERNOON.
&&
.MARINE...
SUB-SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE TO BE FORECAST
TODAY THROUGH SATURDAY. WITH THE MODEST SOUTH TO SOUTHWEST FLOW,
WAVEWATCH CONTINUES TO GENERALLY FORECAST 2 OR 3 FOOT SEAS ON THE
OCEAN, 1 FOOT OR LESS ON UPPER DELAWARE BAY, AND 1 BRIEFLY 2 FEET ON
THE LOWER BAY. HAZY WEATHER WILL CONTINUE TO BE INCLUDED IN THE
WEATHER GRIDS TODAY AND WEDNESDAY WITH THE SOUTHWEST FLOW PROVIDING
SOME UPWELLING THE SURF TEMPERATURES WILL BE CUT BACK A BIT AS WELL.
&&
SHORT TERM...STAUBER
AVIATION.../
MARINE.../HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 AM EDT TUE AUG 1 2006 ANZ430-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027- PAZ054-055-060>062-067>071-020930- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 315 AM EDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR WEDNESDAY. FOR THURSDAY HEAT WARNINGS AND WATCHES ARE IN EFFECT. ALSO, THURSDAY AND THURSDAY NIGHT, THUNDERSTORMS ARE POSSIBLE AND THESE COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ431-450>455-020930- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 315 AM EDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. STAUBER
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Kent | 2006-08-02 | 55 | Male | Outside/Open Areas | Direct |
| Heat, Kent | 2006-08-02 | 55 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529322, 5529323, 5529324, 5529325.